Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
April 24, 1967

Benign Intracranial Hypertension in an Adult After Tetracycline Therapy

Author Affiliations

From the departments of medicine and pharmacology, Harvard Medical School, and Massachusetts General Hospital, Boston.

JAMA. 1967;200(4):345-347. doi:10.1001/jama.1967.03120170117034

BENIGN intracranial hypertension is a well-recognized complication of therapy with tetracycline and its derivatives in infants.1-9 This condition manifests itself by bulging fontanelles and occasionally by spreading of sutures. Irritability, drowsiness, feeding disturbances, and vomiting are common symptoms, but the child may be asymptomatic. The results of the neurological examination are usually normal and there are no changes in the cerebrospinal fluid. The mechanism of this reaction remains quite obscure. It has not been associated with other manifestations of abnormal reactivity to tetracycline. No relationship has become apparent between the occurrence of tetracycline-induced benign intracranial hypertension and tetracycline dosage or length of therapy. The complication has appeared after five hours to four days of tetracycline treatment. Cessation of tetracycline administration has been followed by disappearance of all signs of increased intracranial pressure in a few hours to three days, and there have been no sequelae. On three occasions reexposure